Diarrhea, and diarrhea stomach pain, can be withdrawal symptoms among people who have been addicted to some drug(s) -- particularly opiates -- or even after a period of intense substance use. Symptoms may range from mild to severe.
The following strategies can help control a diarrhea, and the spasms that cause diarrhea stomach pain.
- One of the main risks with diarrhea is dehydration, so sip plenty of water.
- Fluid loss is not the only problem with dehydration -- you also risk loss of electrolytes, particularly if you are also vomiting a lot. Drinking rehydration fluid -- available from drug stores -- can help avoid this. You can also add one teaspoon of sugar and one teaspoon of salt to two liters of water to make up your own inexpensive rehydration fluid.
- Yogurt with live/active cultures contains bacteria that can help reduce the severity and length of time the diarrhea lasts.
- Avoid hot drinks, acidic fruits and spicy foods, which can induce spasms leading to diarrhea and related stomach pain.
- Bland foods, such as white toast, white rice and bananas may help. But if you are also suffering from withdrawal nausea and vomiting, you may prefer to avoid food intake until the initial acute withdrawal phase has passed.
- Over-the-counter medications, such as Kaopectate, Pepto-Bismol (bismuth) or Imodium (loperamide) may help control the diarrhea.